Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 28, 2018, 2:18 PM CDT for Beltrami County, Minnesota. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 2:18 PM CDT (19:18 UTC)
- Expired
- Jun 28, 2018, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Duluth radar (KDLH), 193 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:20 PM CDT | HAIL 0.75 | Turtle River, MN | |
| Jun 28, 2:25 PM CDT | HAIL 1.5 | 2 Ne Lavinia, MN | HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM 1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO SOCIAL MEDIA. |
| Jun 28, 2:30 PM CDT | HAIL 1 | 8 Ne Bemidji, MN | VERY HEAVY RAIN AND PENNY TO QUARTER SIZED HAIL. |
| Jun 28, 2:30 PM CDT | HAIL 1 | 9 Ene Bemidji, MN | VERY HEAVY RAIN AND PENNY TO QUARTER SIZED HAIL. |
| Jun 28, 2:45 PM CDT | HAIL 0.5 | 4 Wsw Pennington, MN | PUBLIC ESTIMATED HALF INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532
WUUS53 KFGF 281918
SVRFGF
MNC007-282000-
/O.NEW.KFGF.SV.W.0062.180628T1918Z-180628T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
218 PM CDT THU JUN 28 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Beltrami County in north central Minnesota...
* Until 300 PM CDT.
* At 218 PM CDT, a severe thunderstorm was located over Turtle River,
or 7 miles northeast of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tenstrike around 225 PM CDT.
Pennington around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lakes east of Bemidji, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9452 4742 9455 4748 9487 4766 9484
4770 9442 4759 9441 4741 9442
TIME...MOT...LOC 1918Z 281DEG 29KT 4756 9477
HAIL...1.00IN
WIND...60MPH
$$
BP2 follow-up statements
027
WWUS53 KFGF 281930
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
230 PM CDT THU JUN 28 2018
MNC007-282000-
/O.CON.KFGF.SV.W.0062.000000T0000Z-180628T2000Z/
Beltrami MN-
230 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...
At 229 PM CDT, a severe thunderstorm was located near Turtle River,
or 12 miles east of Bemidji, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pennington and Turtle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near lakes just east of Bemidji, get away from the water
and move indoors or inside a vehicle. remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9452 4742 9455 4747 9480 4763 9473
4767 9442 4759 9441 4741 9442
TIME...MOT...LOC 1929Z 281DEG 29KT 4754 9464
HAIL...1.50IN
WIND...60MPH
$$
BP572
WWUS53 KFGF 282000
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
300 PM CDT THU JUN 28 2018
MNC007-282010-
/O.EXP.KFGF.SV.W.0062.000000T0000Z-180628T2000Z/
Beltrami MN-
300 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Minnesota.
LAT...LON 4741 9452 4742 9455 4747 9480 4763 9473
4767 9442 4759 9441 4741 9442
TIME...MOT...LOC 2000Z 281DEG 29KT 4749 9430
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:43 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 28, 12:43 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1243 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1003 AM CDT Thu Jun 28 2018 Adjusted PoPs/Wx to account for current radar and trend in CAMs today. Warm front lifting north has aided in local thunderstorm development. So far this activity has remained below severe levels and elevated. South of the warm front better instability is beginning to spread into our south, with effective shear values in excess of 50kt. Organized upper level forcing is still lacking over our CWA and mixed layer is still capped, but if this cap erodes despite warmer 700mb temps we could see isolated severe convection through the afternoon. UPDATE Issued at 704 AM CDT Thu Jun 28 2018 There have been a few storms in the Mayville to Mahnomen area this morning. Nothing strong or severe, but have seen some nice sunrise photos on social media on them. && .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Thu Jun 28 2018 It is definitely a busier short term period. There are strong to severe storms ongoing back around the Bismarck area. These storms have quite a bit of shear to work with, not as much help from the low level jet and warm advection. Most high resolution model guidance does track a few of these storms into our FA, mainly south of the highway 200 corridor this morning. It would not be a lot of activity, just a few cells here and there. This type of thing is expected into the late morning, through the afternoon, and into the early evening. An east to west boundary will set up over the center of the FA, with the best capping (which can help suppress storm activity) south of the boundary. Therefore during this time frame, the best chances for isolated to scattered convection will most likely be between the highway 2 and 200 corridor. Again, not expecting a lot, but the potential is there for some scattered strong to severe cells. High temperatures for most of the last week have been warmer than expected, so have bumped up highs in the Red River Valley to the 90 degree mark today. Also expect higher dew points south of the east to west warm front today. Looking ahead into tonight, and meaning more after midnight, comes the best chances for severe storms. Most models are consistent with this signal, but exact timing does still differ somewhat. Will be able to watch and see how the storms initially fire across western and central ND during the late evening. These storms should congeal into a bowing line, and track eastward through this FA. These storms have the potential to produce large hail, but especially damaging winds. This line of storms will likely be moving very quickly too, the bowing line could move through the entire FA in just a few hours. Since it will occur when most people are sleeping, and with many people camping and at the lake, it will be important for people to set up a way to receive watches and warnings that will wake them up if need be. Widespread damaging winds can cause a lot of tree damage, and is particularly dangerous to people in tents and campers. Have a plan of action before going to bed tonight! .LONG TERM...(Friday through Wednesday) Issued at 406 AM CDT Thu Jun 28 2018 Thursday night's severe thunderstorms could be exiting northwest Minnesota to the east Friday morning. Although confidence is somewhat low on whether convection will still be present by day break Friday or if it will have already passed through. The parent cold front birthing these storms will be strolling through the CWA from west to east. Over the past 24 hours, guidance has delayed the passage of this cold front allowing for the chance of scattered thunderstorms to remain possible in far southeastern North Dakota into west-central Minnesota. While ample instability and shear will be present, a lack of forcing for ascent may preclude more widespread and robust thunderstorm development. Still there will be a chance for hail and strong winds in these areas should thunderstorms develop Friday afternoon/evening. More perceivable will be the very warm conditions poised to grip portions of the Upper Mississippi Valley ahead of this cold front. High temperatures around 90 near and ahead of the cold front within far southeastern North Dakota into west-central Minnesota combine with high moisture content noted by dew points into the lower 70s. This will make for a hot and muggy Friday afternoon pushing heat indices into the lower to mid 90s. Late Friday into Saturday, a mid level shortwave embedded within southwest flow ahead of an approaching upper level trough moves through the region. This will create a jump in shower and thunderstorm activity, best chances within Minnesota. Severe potential will be limited as the previously mentioned cold front continues to slowly move away from the region and its pre-frontal instability along with it. Because of the expected precipitation and cloud cover, Saturday will be mild with highs remaining closer to 80. The upper trough axis then swings through the region Sunday producing another chance for showers and thunderstorms, although coverage should be more on the widely scattered spectrum with best chances closer to the international border. Zonal flow transitioning to southwesterly flow aloft is forecast for the region yet again as a strong anticyclone develops over the Central Plains and upper troughing over the Pacific Northwest. This will put the Northern Plains on the northern periphery of deep ridging, while the upper trough pins the jet stream in the vicinity of North Dakota. This would promote a warming trend, possibly very warm as signaled by some ensemble guidance, while keeping periods of thunderstorm chances accompanied by the passage of any disturbances embedded within the jet stream. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Jun 28 2018 Scattered thunderstorm activity currently extends from KGFK to near KBJI and is slowly drifting east. Additional activity may begin to develop as warm front lift north through this afternoon, though there should be a lull in activity late this afternoon or evening across much of eastern ND/northwest MN before thunderstorm activity overspreads the region from western ND after 07Z and into northwest MN after 09Z. Moderate rain may result in drops in vis/cigs to MVFR, while stronger storms (particularly late tonight) would support IFR conditions. Still some uncertainty regarding exact timing/coverage of stronger activity, so smaller adjustments made to catch current conditions and trend towards latest models. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Godon LONG TERM...CJ AVIATION...DJR
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 28, 12:50 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1250 PM CDT THU JUN 28 2018 MNZ001-NDZ027-281815- West Polk MN-Grand Forks ND- 1250 PM CDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND EAST CENTRAL GRAND FORKS COUNTIES UNTIL 115 PM CDT... At 1250 PM CDT, emergency management reported a strong thunderstorm over Grand Forks, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Nickel size hail has been reported with this storm. This strong thunderstorm will be near... East Grand Forks around 105 PM CDT. Mallory, Davidson and Key West around 115 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4789 9713 4800 9716 4808 9661 4783 9661 TIME...MOT...LOC 1750Z 267DEG 20KT 4794 9710 BP
Local storm report, Jun 28, 12:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1251 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 1 N GRAND FORKS 47.93N 97.07W
06/28/2018 E0.88 INCH Grand Forks ND 911 CALL CENTER
DEPUTY ON GATEWAY DRIVE REPORTED 1/2 TO 3/4 INCH HAIL.
&&
GGUSTLocal storm report, Jun 28, 12:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM DOWNBURST 1 NW GRAND FORKS 47.93N 97.09W
06/28/2018 Grand Forks ND TRAINED SPOTTER
HEAVY RAIN CAUSING SOME STREET FLOODING NEAR 8TH AVE.
NORTH AND 43RD. WATER UP TO THE THE CURB.
&&
GGUSTSpecial weather statement, Jun 28, 1:14 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
114 PM CDT THU JUN 28 2018
MNZ001-013-014-281845-
Red Lake MN-Pennington MN-West Polk MN-
114 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...WEST CENTRAL
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davidson, or 12 miles east of Grand Forks, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crookston, Fisher, Euclid, Gentilly, Huot, Dorothy and Davidson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4776 9634 4776 9635 4769 9636 4777 9683
4787 9690 4799 9680 4802 9625
TIME...MOT...LOC 1813Z 285DEG 23KT 4789 9680
BPSpecial weather statement, Jun 28, 1:51 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 151 PM CDT THU JUN 28 2018 MNZ016-017-281930- North Clearwater-South Beltrami- 151 PM CDT THU JUN 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BELTRAMI AND CENTRAL CLEARWATER COUNTIES... At 150 PM CDT, strong thunderstorms were clustered over Clearbrook, or 32 miles northwest of Bemidji, moving east at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Blackduck, Clearbrook, Gonvick, Tenstrike, Lavinia, Turtle River and Hines. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near lakes in this area, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4762 9554 4780 9553 4774 9451 4744 9457 TIME...MOT...LOC 1850Z 284DEG 23KT 4771 9548 BP
Local storm report, Jun 28, 1:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL CROOKSTON 47.77N 96.61W
06/28/2018 E1.00 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:40 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 65 min |
| Jun 28, 12:50 PM CDT | Special Weather Statement | FGF | Polk | 25 min |
| Jun 28, 1:14 PM CDT | Special Weather Statement | FGF | Polk | 31 min |
| Jun 28, 1:27 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 48 min |
| Jun 28, 1:34 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 41 min |
| Jun 28, 1:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 34 min |
| Jun 28, 1:51 PM CDT | Special Weather Statement | FGF | Clearwater | 39 min |
| Jun 28, 2:13 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk, Red Lake | 47 min |
| Jun 28, 2:48 PM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 27 min |
| Jun 28, 2:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 46 min |
| Jun 28, 3:31 PM CDT | Special Weather Statement | FGF | Mahnomen | 59 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 50 min |
| Jun 28, 3:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.